Head Pain ????

Visited GP yesterday, having been out of hospital for one week with suspected GCA, I am waiting results from biopsy next Monday. My GP has put a question mark against it being GCA because of my persistent head pain in temples across forehead and it feels behind the eyes. My blurred vision has recovered from time in hospital, I do experience intermittent jaw pain. Has anyone else had this type of experience? I am currently taking 40mgs of prednisolone.

10 Replies

  • Hi I was put on 40mg but I had no eye problems I have read on here from people who had eye problems who were put on 60mg or have you gone down to that dose if you have gone down time to go up

  • Tim, when do you experience your intermittent jaw pain? In GCA it usually occurs only upon chewing and then disappears.

    You say you are currently taking 40mgs but I'm wondering if you started on a higher dose, say 60mgs? If not, and this is GCA, then you might just need a higher dose to control the inflammation that is causing the head pain.

  • Pred started on 60mgs

  • Did the 60mgs resolve the head pain? If it did, then perhaps you weren't kept on that dose long enough to get the inflammation totally under control before reducing.

  • Hi Celtic, looking back at the head pain, the day I was admitted to hospital I had headache that was not as bad as it is today. The start of the bad pain was night 2 in hospital I was awoken at about 3:00am with this headache as described above. I was given paracetamol which eased it but did not solve it. I have now had it for 18 days. It does concern me because it is a pain in the temples that is bridged accross the forehead with a feeling of pressure behind the eyes. My eyes are ok at the moment from a vision point of view. The prednisolone treatment seems have resolved that part of the problem. Thanks for your previous replies.

  • Hallo, are you eplaining here that the prednisolone has no feffect on the pain in the temples. I have found that within a few hours of starting the 40mg/day pred, the pain has subsided as did all other PMR or GCA symptoms. However, they return wihin 36 hours after stopping the dose. i.e. 40mg to 0mg. Are you sitll having that intermittent jaw pain whilst on the pred?. Please let me know, as I have had similar experiences + the tender scalp, swollen and tender temple, but no acute pain elsewhere in the head.

    Did you have any PMR signs before this? How about vasculitis. I went from 2008 onset of PMR (my disgnosis) through many disabling weeks over six years including three episodes of cutaneous vasculitis and now to what seems GCA as all sympoms and history match. Still no rheumy invvolved and no further chance of pred. Thanks for sharing with us all.


  • Hi Daphne, I was diagnosed with PMR in November 2014 which treatment with prednisolone was completely successful. I was down to 10 mgs and planning further reduction when suddenly one Monday morning I developed all the symptoms of GCA and was admitted to hospital, and the rest is above. The main concern I had was blurred vision, that was resolved in hospital. The head pain came on the second day in Hospital and has remained with me. I was admitted to hospital 12th jan.

  • Hi Tim,

    It is now two years since I was started on Prednisolone (60mg) and now I am down to 4mg. I hope you will find out something useful in the following.

    My condition started with what I thought was a second case of mumps: jaw pain and strong headaches. At first it was thought by doctors that I had a viral infection. However, the headaches got worse and then I started to get double vision (three episodes). That triggered the alarm and following a visit to my doctor who arranged an immediate blood test (ESR) he phoned the next day and asked if my wife could go to the local pharmacy to pick up the prescription - tablets to be taken immediately. I was then referred to the nearest hospital. I never did have a biopsy. I found out that a biopsy was very hit and miss - only a 50% chance of taking a sample on an affected length of artery. The choice was made to treat me with Prednisolone immediately as my eyesight was at risk. I responded very quickly to the Prednisolone and the very, very severe headaches were reduced within a day to a manageable level. The Prednisolone makes a very rapid change to the condition and so a biopsy would not have given an accurate result even if it was taken on an affected part of the artery. The wait for a biopsy result could have been critical and risked me becoming blind or visually impaired.

    Whilst on the Prednisolone I started to put on weight fairly quickly and this one of the usual side drug effects. Having read the leaflet in the Pred box I saw that the many downsides / side effects of this drug. I decided to lose weight to reduce my overweight condition and so reduce the risk of a stroke and heart conditions etc. I trust myself to make decisions and this is a part of my personality. At my next visit to my GP he fully approved of my decision. I took up the 5+2 diet with the result that I am now in the middle of the normal range for: weight, visceral fat, body fat and BMI. I also have excellent blood pressure readings. I do emphasise that I am not recommending this action for anyone else and everyone should make their own decision on how to help themselves including consulting with their doctor. When subsequently I learned that my elder sister who is overweight, had had a stroke, I was more pleased with my decision.

    My taper down on Prednisolone from 60 mg to 10 mg was made rapidly. Then the taper was made very slowly in 1mg steps. So far I have got stuck for a short period at two stages, one at 7mg and one at 5mg, but only for a short while each time. On these occasions my ESR result shot up to a much higher level, but this was most likely owing to a temporary effect such as a cold. I have not had the dose of Pred stepped up ever. I hope this continues.

    There are two lessons I have learnt whilst on the taper down. The first is that if I started doing too much (I have always been quite physically active with walking, DIY and gardening) then my headaches and feeing ill increased significantly for a while - my body was quick to let me know when I was overdoing it. The hardest part of this I found was not being able to do activities which were normal to me and I felt like doing on the spur of the moment. The second lesson was that for a while after the dose of Pred was reduced I experienced a period when I felt less well and my headache level increased slightly. At first this 'settling in' period was about three weeks whilst it is now about two weeks. At each stage the Pred is reduced the adrenalin glands have to step up their production of Cortisol to make up for the loss of Cortisone - the Pred, hence the adjustment periods. I have always tended to push myself a bit and I have not ever regretted that. My fitness level has improved remarkably and I have gone from only being able to walk for a half mile on flattish ground to managing and enjoying walks with some moderately steep hills over a six mile distance. I still have a way to go to do the 10 to 12 mile walks that I used to enjoy, but that is my target.

    My GP and the hospital consultant were both excellent and always encouraging. I think this makes a big difference. I still have a headache, but it is quite slight now. I still feel a bit out of sorts when the Pred is reduced but this soon goes. It could be that the Pred is responsible for this slight headache so I look forward to the day that I am clear of medication. I have begun to wonder whether a Big Data type database could be created for both PMR and GCA. The experiences of patients with these diseases seems to vary so much that perhaps there is some value in gathering the data so that it can be mined to extract the lessons for both patients and doctors. But that is for a tomorrow as I am not, as yet, fit enough to get involved.

    I hope that I have not gone on for too long and that you will find the above to be helpful.



  • Well Richard that is very detailed. The way you describe your experiences describes how I have been feeling in my early stages since I came out of hospital. I have just returned from a visit to see the doctor regarding the results of my biopsy, they have come back with a normal reading. So no conformation of G C A, I still have the headache or as I describe it the pressure in my head behind my eyes. The doctor has referred me for a scan of the optic nerves. That will happen in a couple of weeks time, until then I am feeling a lot better except the head pain.

  • yes, eye pain. Just tapered off Prednisone, Afraid I may need to up dosage again

You may also like...